International Journal of Case Reports and Images - IJCRI - Case Reports, Case Series, Case in Images, Clinical Images

     
Clinical Image
 
Purpura fulminans: A rare presentation of antiphospholipid syndrome
Ahmed S. Mahmood1, Noor Q. Omar2, Sudheer Chauhan3, Jose Cervantes3
1MD, Resident, Internal Medicine, Jamaica Hospital Medical Center, Jamaica, New York, USA
2Research Associate, Department of Clinical Research, Jamaica Hospital Medical Center, Jamaica, New York, USA
3MD, Physician, Internal Medicine, Jamaica Hospital Medical Center, Jamaica, New York, USA


Article ID: Z01201707CL10126AM
doi:10.5348/ijcri-201716-CL-10126

Address correspondence to:
Ahmed S. Mahmood
Department of Medicine
8900 Van Wyck Expy, Jamaica
NY 11418, USA

Access full text article on other devices

  Access PDF of article on other devices

[HTML Abstract]   [PDF Full Text] [Print This Article]
[Similar article in Pumed] [Similar article in Google Scholar]


How to cite this article
Mahmood AS, Omar NQ, Chauhan S, Cervantes J. Purpura fulminans: A rare presentation of antiphospholipid syndrome. Int J Case Rep Images 2017;8(7):478-480.


CASE REPORT

A 72-year-old male with no significant past medical history who was admitted with worsening bilateral lower extremity discoloration and swelling for three days. He complained of intermittent chest pain and generalized fatigue, but denied dyspnea, fever, weight loss, trauma or any episodes of bleeding. Physical examination was remarkable for non-blanching and non-tender erythematous rash with branched configuration extending up to the knees associated with cold and cyanotic toes but palpable distal pulses bilaterally. There was 1+ bilateral pitting edema extending up to the knees. Investigations (Table 1) were significant for neutrophilic leukocytosis, normocytic anemia and thrombocytopenia. Coagulation profile was unremarkable. D-dimer and fibrinogen levels were noted to be elevated. Renal and hepatic functions were within normal limits and there were no electrolytes or metabolic derangements. Deep vein thrombosis (DVT) studies and computed tomography (CT) pulmonary angiography failed to show large vessel thromboembolic phenomena. Immunology testing revealed positive RF and mildly reduced C4. Human immunodeficiency virus (HIV), mycoplasma, anti-nuclear antibody (ANA), C3, and anti-neutrophil cytoplasmic antibody (ANCA) serologies were negative. Ankle brachial index and peripheral vascular resistance were normal. Patient was started on prednisone 1 mg/kg and broad spectrum antibiotics on the first day of hospitalization to cover for septic versus immunologic phenomena. Blood cultures were negative and antibiotics were discontinued accordingly. Patient’s condition was deteriorating evident by worsening skin necrosis and formation of widespread hemorrhagic blisters and ecchymosis (Figure 1) and (Figure 2). Platelet count further dropped. Patient remained hemodynamically stable during the course; however, he was transferred to medical ICU for close monitoring. Intravenous immunoglobulins (IVIG) and heparin infusion were initiated, and he was switched to high dose methylprednisolone intravenously. Serology testing revealed elevated phosphatidylserine IgA, IgM and IgG, and anticardiolipin (aCL) IgM levels. Serology testing for cryoglobulinemia and systemic lupus erythematosus (SLE) was negative. The diagnosis of idiopathic antiphospholipid syndrome was made based on the clinical picture and the positive serology heparin infusion was started. During the hospital course, patient’s symptoms significantly improved. Platelet count trended up and skin necrotic changes started to resolve. Intravenous immunoglobulins and intravenous steroids were discontinued. The patient was started on warfarin and discharged to nursing home after a total duration of two weeks in hospital.


Cursor on image to zoom/Click text to open image
Table 1A: Lab results



Cursor on image to zoom/Click text to open image
Figure 1: (A) Necrotic, hemorrhagic and tense bullae noted on the dorsum of the right foot, and (B) Necrotic, hemorrhagic and tense bullae noted on the dorsum of the right foot.



Cursor on image to zoom/Click text to open image
Figure 2: Ecchymotic changes noted on the planter surface of right foot.



DISCUSSION

Antiphospholipid syndrome is an autoimmune multisystem disorder characterized by arterial, venous, or small vessel thromboembolic events and/or pregnancy complications in the presence of persistent antiphospholipid antibodies (aPLs) [1]. Presenting symptoms typically include blood clots, stroke, peripheral arterial thrombosis, or repeat miscarriages [2]. The development of life-threatening acute retiform and widespread purpuric lesions (purpura fulminans) at the time of presentation has been rarely reported [3] [4]. The mainstay of treatment for antiphospholipid syndrome includes the following antithrombotic medication: heparin, warfarin and aspirin [5][6] [7][8] .


CONCLUSION

Antiphospholipid syndrome is a rare but potentially life threatening disease (especially catastrophic antiphospholipid syndrome). It should be suspected in patients with unexplained skin necrosis and thrombocytopenia, and those presenting with purpura fulminans, when no apparent etiology can be found. Prompt treatment with steroids, intravenous immunoglobulins and anticoagulation can be lifesaving.

Keywords: Anticoagulation, Antiphospholipid syndrome, Purpura fulminans, Thrombocytopenia


REFERENCES
  1. Miyakis S, Lockshin MD, Atsumi T, et al. International consensus statement on an update of the classification criteria for definite antiphospholipid syndrome (APS). J Thromb Haemost 2006 Feb;4(2):295–306.   [CrossRef]   [Pubmed]    Back to citation no. 1
  2. Ruiz-Irastorza G, Crowther M, Branch W, Khamashta MA. Antiphospholipid syndrome. Lancet 2010 Oct 30;376(9751):1498–509.   [CrossRef]   [Pubmed]    Back to citation no. 2
  3. Demirkaya E, Cakmakli HF, Güçer S, Aktay-Ayaz N, Gürgey A, Ozen S. Purpura fulminans as the presenting manifestation in a patient with juvenile SLE. Turk J Pediatr 2009 Jul–Aug;51(4):378–80.   [Pubmed]    Back to citation no. 3
  4. Gibson GE, Su WP, Pittelkow MR. Antiphospholipid syndrome and the skin. J Am Acad Dermatol 1997 Jun;36(6 Pt 1):970–82.   [Pubmed]    Back to citation no. 4
  5. Holbrook A, Schulman S, Witt DM, et al. Evidence-based management of anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed. American college of chest physicians evidence-based clinical practice guidelines. Chest 2012 Feb;141(2 Suppl):e152S–e84S.   [CrossRef]   [Pubmed]    Back to citation no. 5
  6. Khamashta MA, Cuadrado MJ, Mujic F, Taub NA, Hunt BJ, Hughes GR. The management of thrombosis in the antiphospholipid-antibody syndrome. N Engl J Med 1995 Apr 13;332(15):993–7.   [CrossRef]   [Pubmed]    Back to citation no. 6
  7. Erkan D, Espinosa G, Cervera R. Catastrophic antiphospholipid syndrome: Updated diagnostic algorithms. Autoimmun Rev 2010 Dec;10(2):74–9.   [CrossRef]   [Pubmed]    Back to citation no. 7
  8. Asherson RA. The catastrophic antiphospholipid syndrome. J Rheumatol 1992 Apr;19(4):508–12.   [Pubmed]    Back to citation no. 8

[HTML Abstract]   [PDF Full Text]

Author Contributions
Ahmed S. Mahmood – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Noor Q. Omar – Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Sudheer Chauhan – Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Jose Cervantes – Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor
The corresponding author is the guarantor of submission.
Source of support
None
Conflict of interest
Authors declare no conflict of interest.
Copyright
© 2017 Ahmed S. Mahmood et al. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.



  Home line About IJCRI line Aim and Scope line Sections line Open Access line Archives
Apply as Editor line Apply as Reviewer line Submit Reviews - Editors line Submit Reviews - Reviewers
Instructions for Authors line Templates to Use line Copyright Form line Author Checklist
Online Submission line Email Submission line Submit Revision line Submit All Forms line Submit Page Proofs
Terms of Service line Privacy policy line Disclaimer line FAQ line Contact: Journal line Contact: Edorium Journals line Site Map
 
  Copyright © 2017. Edorium. All rights reserved.